Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 171, NWS Sioux Falls, SD

August 14, 2020Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2020, 3:27 PM CDT for Plymouth County, Iowa. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 3:27 PM CDT (20:27 UTC)
Expired
Aug 14, 2020, 4:15 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:30 PM CDTHAIL 0.76 Nw Hinton, IAPEA TO DIME SIZED HAIL AND HEAVY RAIN HAS WATER OVER LOW SPOTS ON RURAL ROADS. NOT MUCH WIND.
Aug 14, 3:30 PM CDTHAIL 0.7Merrill, IA
Aug 14, 3:35 PM CDTHAIL 0.72 Nw Hinton, IASHERIFF OFFICE DEPUTIES REPORTED DIME SIZED HAIL, HEAVY RAIN, AND NOT TOO MUCH WIND AS STORM WAS PUSHING TOWARD HINTON.
Aug 14, 3:59 PM CDTHAIL 0.751 Sw Hinton, IAPEA TO PENNY SIZED HAIL AND HEAVY RAIN. VERY LITTLE WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 2:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS53 KFSD 142027
SVRFSD
IAC149-142115-
/O.NEW.KFSD.SV.W.0171.200814T2027Z-200814T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
327 PM CDT Fri Aug 14 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Plymouth County in northwestern Iowa...

* Until 415 PM CDT.

* At 325 PM CDT, a severe thunderstorm was located near Hinton, or 9
  miles north of Sioux City, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated. At 2:54pm CDT, trained spotters reported 
           quarter sized hail 3 miles southeast of Westfield IA.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hinton around 335 PM CDT.
  Merrill around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4256 9643 4266 9646 4274 9641 4276 9601
      4256 9603
TIME...MOT...LOC 2025Z 270DEG 21KT 4264 9637 

HAIL...1.50IN
WIND...60MPH
 
$$

VandenBoogart
3 follow-up statements
732 
WWUS53 KFSD 142042
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
342 PM CDT Fri Aug 14 2020

IAC149-142115-
/O.CON.KFSD.SV.W.0171.000000T0000Z-200814T2115Z/
Plymouth IA-
342 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN PLYMOUTH COUNTY...

At 342 PM CDT, a severe thunderstorm was located near Hinton, or 10
miles south of Le Mars, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Plymouth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4258 9637 4266 9639 4274 9634 4275 9601
      4256 9603
TIME...MOT...LOC 2042Z 270DEG 21KT 4264 9623 

HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
318 
WWUS53 KFSD 142055
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
355 PM CDT Fri Aug 14 2020

IAC149-142115-
/O.CON.KFSD.SV.W.0171.000000T0000Z-200814T2115Z/
Plymouth IA-
355 PM CDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN PLYMOUTH COUNTY...

At 355 PM CDT, a severe thunderstorm was located over Hinton, or 8
miles northeast of Sioux City, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hinton and Merrill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4258 9637 4266 9639 4274 9634 4275 9601
      4256 9603
TIME...MOT...LOC 2055Z 259DEG 19KT 4261 9633 

HAIL...1.00IN
WIND...60MPH
 
$$

APT
265 
WWUS53 KFSD 142111
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
411 PM CDT Fri Aug 14 2020

IAC149-142121-
/O.EXP.KFSD.SV.W.0171.000000T0000Z-200814T2115Z/
Plymouth IA-
411 PM CDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLYMOUTH COUNTY
WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern and west central Iowa.

LAT...LON 4258 9637 4266 9639 4274 9634 4275 9601
      4256 9603
TIME...MOT...LOC 2111Z 270DEG 21KT 4261 9622 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:44 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 14, 12:44 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1244 PM CDT Fri Aug 14 2020

.UPDATE...
Issued at 944 AM CDT Fri Aug 14 2020

Cold front is beginning to work into the western portion of the
forecast area, noted by the wind shift to the northwest from the
south at K9V9 and points westward. Satellite shows low clouds in
this area as well, with temperatures at K9V9 and KPIR in the mid
to upper 60s. Ahead of the front, temps remain the mid and upper
70s (with KFSD up to 81). Showers and isolated lightning strikes
have developed in south central SD and northeastern NE. However,
this activity has been diminishing over the last 15 minutes or so
as it moves east.

Otherwise, previous discussion and thoughts remain on track in
regards to this afternoon/evening severe weather potential.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM CDT Fri Aug 14 2020

A rather warm and breezy overnight continues as temperatures
struggle to fall into the middle 70s in many areas.  We're beginning
to see a bit of cloud cover develop as the low-lvl jet increases.
It's possible to see a few showers develop across portions of SW
Minnesota through daybreak. Convective cluster along the ND/SD
border will continue to move east to northeast through daybreak,
with the southern cells riding along the northern fringes of the
+13C line at 700 mb.

Convective chances later today will be driven by an advancing cold
front moving southeast by the mid-day hours. Ahead of this boundary,
guidance continues to suggest MLCAPE values AOA 2500-3000 J/KG, with
the front reaching the I-29 corridor early this afternoon. Scattered
convection may begin to develop down the boundary as it slides into
Minnesota and Iowa in the afternoon. Decent mid-lvl lapse rates and
sufficient shear should support a severe weather risk as storms move
eastward.  Soundings suggest 2"+ hail potential, with mid-lvl dry
air intrusion and unidirectional wind profile suggesting localized
damaging wind gusts.  The tornadic risk can't be discounted, but
would like to see surface winds ahead of the boundary backed a bit
more. Any tornadic threat may have to be enhanced by local or
remnant outflow boundaries. The drawback for convection will be
departing (and shearing) upper forcing and a stubborn warm layer
aloft that could really limit upscale growth and coverage of
storms. The area with the highest potential for development will
be in SW Minnesota where PVA is maximized.

The front will zip southeast quickly, moving away from the forecast
area by 00z, and allowing a lower dew point airmass to advect into
the area. Temperatures fall into the lower 50s by daybreak Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 255 AM CDT Fri Aug 14 2020

This weekend: The majority of the weekend will feature dry
conditions.  Temperatures on Saturday have been raised a bit in most
areas, but especially west of the James River.  Models showing a
favorable warm advection pattern aloft, and when combined with a
light southwest to west wind, and dry surface conditions, this
should allow for guidance to edge towards the upper percentile
ranges.   Light winds could lead to a bit of valley fog Sunday
morning.  Models showing a minor shortwave moving through the region
on Sunday. Minimal impacts are anticipated, but could see mid-lvl
clouds and a bit of virga during the day.

Next week:  Mid-lvl heights rise over the western United States next
week, and should bring mostly dry conditions to the region. Only
minor risk of rain in the forecast appears to be focused in the
Wednesday time frame when a subtle shortwave tops the upper ridge.
Temperatures will hover near to slightly above the seasonal
normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Aug 14 2020

Cold front is working across the area through mid-evening. Ahead
of the front, southerly winds are gusting up to 30 knots with low
VFR conditions. MVFR conditions are occurring for about an hour as
the front passes. Current showers/isolated thunderstorms will
increase in coverage along/near the front as it approaches/passes
I-29. Greatest shower/storm chances are mid- afternoon across
southwestern MN and northwestern IA.

After the front passes, winds shift to the northwest with gusts
up to 30 knots possible through sunset. Skies clear behind the
front with VFR conditions. Expect winds overnight to be light and
variable. Patchy fog is possible, especially in low-lying areas.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...SG
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...SG
Hazardous weather outlook, Aug 14, 4:39 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Fri Aug 14 2020

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098-
NEZ013-014-SDZ071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-
Dixon-Dakota-Union-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A cold front will move into the outlook area by mid-afternoon
Friday. Scattered thunderstorms may develop along this boundary
between 2pm and 7pm. A few strong to severe storms will be
possible across southwest Minnesota and northwest Iowa. Storms may
bring the risk for 2 inch hail and 70 mph winds. The tornado risk
remains very low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2pm and 7pm Friday.

MNZ071-097-SDZ038>040-050-052>070-150945-
Lincoln-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A fast moving cold front will move through Friday afternoon. The
greatest risk for thunderstorm development will be along and east
of Interstate 29, briefly during early Friday afternoon. These
developing storms could bring a risk of quarter size hail and 50
mph winds. The greater risks for severe storms will be focused
east of Interstate 29 across southwest Minnesota and northwest
Iowa.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 14, 3:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             3 SE WESTFIELD          42.72N 96.57W
08/14/2020  E1.00 INCH       PLYMOUTH           IA   TRAINED SPOTTER

            MOSTLY DIME TO NICKEL SIZED HAIL, BUT SOME
            AS BIG AS QUARTERS. NOT MUCH WIND, AS HEAVY
            RAIN IS COMING ALMOST STRAIGHT DOWN.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:47 PM CDTSevere Thunderstorm WarningFSDPlymouth43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.